• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

Avastin (bevacizumab) Sept 2006

Audience: Oncological and neurological healthcare professionals

[Posted 09/25/2006] Genentech and FDA notified healthcare professionals about revisions to the WARNINGS and ADVERSE REACTIONS sections of the prescribing information to inform healthcare professionals of 1] cases of a rare brain-capillary leak syndrome [reversible posterior leukoencephalopathy syndrome (RPLS)] and 2] postmarketing reports of nasal septum perforation.

RPLS is a neurological disorder associated with hypertension, fluid retention and cytotoxic effects of immunosuppressive drugs on the vascular endothelium. The syndrome can present with headache, seizure, lethargy, confusion, blindness and other visual and neurologic disturbances. Mild to severe hypertension may be present, but is not necessary for diagnosis. The onset of symptoms has been reported to occur from 16 hours to 1 year after initiation of Avastin. Magnetic Resonance Imaging (MRI) is necessary to confirm the diagnosis of RPLS.

[September, 2006 - Prescribing Information - Genentech]
[September, 2006 - Dear Healthcare Professional letter - Genentech]